NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 4, 9:39 PM EST, 5 hours 43 minutes earlier.
Area forecast discussion, Dec 4, 9:39 PM EST, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
939 PM EST Fri Dec 4 2020
.SYNOPSIS...
Low pressure will track to our south tonight, before departing
off toward the northeast tomorrow. A weak area of high pressure
will build in for Sunday, before an upper-level low passes
through the area Monday. High pressure will build to our south
for the middle portion of next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Currently low pressure at the surface is located over central
North Carolina. At mid-upper levels, a closed upper low is
located just upstream of the surface low over eastern Tennessee,
while a larger upper level trough is situated off to our north
over the Great Lakes/eastern Canada. A shortwave is descending
down the backside of that trough and will start to interact with
the aforementioned upper low. As these two systems interact,
the trough will take on a negative tilt, allowing for rapid
intensification of the surface low as it tracks just to our
south.
Rain has now overspread much of the area this evening, generally
light so far (amounts less than one quarter inch), as there was
a lot of dry air in the lower atmosphere to overcome. The low
will strengthen overnight as it tracks just to our south. A
steady soaking rainfall, with heavier embedded elements is
expected overnight, but will begin to taper off from west to
east after 1 AM or so. The axis of heaviest rain looks like it
will extend from central VA to southern Maryland, with in excess
of 2 inches possible across southern Maryland. Along the I-95
corridor, around an inch of precipitation is expected.
Antecedent conditions have been wet across southeastern portions
of the forecast area, so a few instances of minor flooding
can't be ruled out. Given the relative short duration of heavier
rain, and the fact the heaviest rainfall is expected over areas
with higher flash flood guidance, am not thinking that a Flood
Watch will be needed. As cold air starts to filter in later
tonight, higher elevation locations along the Allegheny Front
may briefly change over to snow, but any accumulation is
expected to be minimal.
Other than some minor tweaks to incorporate the latest guidance,
the overnight forecast seems to be on track.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Low pressure is progged to be located just off the Delmarva
around daybreak Saturday. Overall, the system has trended
faster, so most of the precipitation shield will have cleared
the area by around daybreak. Any residual light rain and/or
showers along and east of I-95 will move out of the area by mid-
morning. As the area of low pressure rapidly intensifies and
tracks off to the northeast, strong north to northwesterly winds
will surge in behind it. While gusts should stay below Wind
Advisory criteria, gusts of 30 to 40 mph appear possible at
times throughout the day. After the precipitation shield clears
the area, skies should gradually clear out, with dry conditions
and fair weather cumulus left behind. Snow showers will remain
possible along and west of the Allegheny Front as strong
northwesterly flow intersects the higher terrain. On and off
snow showers may last there into the nighttime hours Saturday
Night, but should come to an end by Sunday as a weak area of
high pressure starts to build in from the west. Elsewhere, dry
conditions are expected both Saturday Night and Sunday.
Temperatures will run below normal, with lows Saturday Night in
the 20s to lower 30s, and highs on Sunday in the lower to middle
40s. Wind chills Saturday Night will dip well into the 20s with
teens possible across the higher elevations.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Uncertainty remains for Monday as to how conditions will play out.
An upper level low will move in from the Midwest Monday
afternoon/evening as a surface high pressure is exiting off the Mid-
Atlantic coast. Latest 12z guidance from GFS and NAM are calling for
a chilly but dry day ahead on Monday. Three stream features will
play a pivotal role in how things play out. If these stream features
are able to phase out early enough and allow for southern stream
moisture to be ingested in this cold air mass as well as the
presence of evaporative cooling, then frozen precip would be
possible given the setup across the area. Model guidance is still
fluctuating with this event, continue to follow the latest forecast
for up to date guidance on this system.
Upper level low will push off the coast late Monday night into
Tuesday. Surface high pressure will build in Tuesday before moving
south of our area with dry conditions expected through Thursday.
We'll be on a warming trend after Monday's upper level low passage
with highs reaching near 50F by Thursday. Overnight lows will
continue to be at our just below freezing across most areas. Could
see hazard criteria winds for the middle of the workweek with a
strong NW flow. Otherwise, fairly quiet extended aside from the
unknowns of Monday.
&&
.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
Rain has overspread the area this evening and will likely
increase in intensity at times through the night. Ceilings and
visibility have been somewhat slow to fall due to dry low level
air, but should drop rapidly through midnight now that steady
rain has arrives. IFR conditions appear likely at all
terminals, with LIFR also possible for a time. The rain and low
ceilings will pull out of the area around or just prior to
sunrise as low pressure departs off to our northeast. VFR
conditions are expected Saturday. The main concern will be
gusty winds. North to northwesterly winds of around 20 knots,
with gusts to around 30 knots are expected during the daylight
hours, with winds slackening off a bit by tomorrow night. VFR
conditions are expected on Sunday with northwesterly winds
around 10-15 knots.
Late Sunday night, a few computer models continue to indicate
the potential for light snow developing, but the most likely
forecast continues to be for dry conditions.
Sub-VFR conditions possible Monday if the forecast shifts toward
more direct impacts from a low pressure system to the south,
but for now, VFR conditions expected for Monday and Tuesday with
a return of high pressure overhead on Tuesday.
&&
.MARINE...
Low pressure is tracking across North Carolina this evening,
with light and variable winds due to a weak gradient. Winds
will begin to pick up later tonight the tracks to our south,
and will reach Gale magnitude in north to northwesterly flow
behind the low late tonight through the daylight hours
Saturday. Have started the Gale Warning at 1 AM, but it may
take a few hours into the warning for winds to reach full gale
strength. But when they do, it may be an abrupt transition when
winds go northerly, so mariners should take caution out on the
waters, and be ready for a sudden wind shift and spike in winds
behind the storm. There is still some uncertainty with the
northward/westward extent of the gale conditions, but even if
they fail to occur by definition, winds will still be quite
strong with gusts to 30 kt.
Winds will drop to below gale levels by late Saturday
afternoon, but SCA winds will continue through Saturday night
and into at least the first half of Sunday. Winds will finally
subside to sub-SCA levels by Sunday Night as a weak area of high
pressure builds overhead.
SCAs possible with low pressure moving offshore Monday night into
early Tuesday. NW flow continues Tuesday into Wednesday with winds
possibly reaching SCA criteria.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 4 PM Saturday to 6 AM EST Sunday for
ANZ530>543.
Gale Warning from 1 AM to 4 PM EST Saturday for ANZ530>543.
&&
SYNOPSIS...KJP
NEAR TERM...ADS/KJP
SHORT TERM...KJP
LONG TERM...ADM
AVIATION...ADS/KJP/ADM
MARINE...ADS/KJP/ADMHazardous weather outlook, Dec 4, 7:03 PM EST, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
703 PM EST Fri Dec 4 2020
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-060015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
703 PM EST Fri Dec 4 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
Moderate to heavy rain is possible tonight, and may result in
isolated instances of flooding.
A Gale Warning goes into effect at 1 AM tonight for all tidal
waters.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Moderate to heavy rain and isolated instances of flooding are
possible through early Saturday.
The Gale Warning continues until 4 PM Saturday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-060015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
703 PM EST Fri Dec 4 2020
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
Moderate to heavy rain is possible tonight, and may result in
isolated instances of flooding. The threat is highest across
central Virginia.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-060015-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
703 PM EST Fri Dec 4 2020
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.